What Happens When You Mix Codeine and Alcohol?
When using a narcotic like codeine, it’s important to follow all warning labels and guidelines outlined by your doctor. This includes not taking codeine along with alcohol, as this can increase the nervous system side effects like drowsiness and lightheadedness. In some cases, the combination can lead to more life-threatening issues like respiratory distress, coma and even death.
Both substances are drugs that can seriously impair or alter your mental state, so the utmost care and caution should be taken when using codeine or alcohol. Because of their potential for negative interactions, they should never be taken together.
What is Codeine?
Codeine is a prescription opioid used as a painkiller and cough suppressant. It is similar in nature to hydrocodone and morphine and can increase a person’s tolerance to pain. Although it is only available with a doctor’s script, codeine can be misused when taken in greater amounts or more frequently than prescribed. Whether you’ve used codeine as prescribed or recreationally, it is important that you never combine it with alcohol, as the two drugs together can have dangerous side effects.
What are the Side Effects of Codeine and Alcohol?
Codeine and alcohol together can create a host of nervous system side effects that can be increasingly dangerous. On its own, codeine can cause drowsiness, nausea, constipation and rash. When used in conjunction with alcohol, however, these side effects can be exacerbated and other more dangerous reactions may occur. Codeine is also addictive, so you should not take it if you have a history or substance use disorder. It is also important to discuss other options with your doctor if you have liver or kidney disease. Some side effects of mixing alcohol and codeine may include:
- Lightheaded feelings
- Difficulty concentrating
- Impaired judgment and thinking
- Respiratory distress
- Low blood pressure
- Brain damage
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak with an Intake Coordination Specialist now.352.771.2700
Dangers of Mixing Codeine and Alcohol
Codeine and alcohol are both perilous drugs in their own right, even though alcohol is a part of daily life for many Americans. Because it is so commonplace, many don’t think twice about drinking while taking prescription medications like codeine. However, when used simultaneously, the two substance can prove lethal.
Alcohol can cause a rapid release of narcotic pain relievers like codeine, resulting in dangerously high blood levels. A mixture of alcohol and codeine can also result in extremely impaired judgment, making driving and other daily tasks particularly risky, if not impossible. If you are taking codeine or any other prescription medication, it is important to talk to your doctor about any and all possible drug interactions. By avoiding alcohol while taking codeine, you can decrease your risk of overdose and death as a result of the combination.
Treatment for Codeine and Alcohol
If you or someone you know has an unhealthy relationship with alcohol, codeine or both, help is just a phone call away. The Recovery Village offers treatment programs for a wide variety of substance use disorders and co-occurring disorders (addiction alongside mental illness).
At The Recovery Village, treatment typically begins with medical detox, a monitored approach that helps you transition away from drugs and alcohol before moving into an inpatient or outpatient program. All levels of care are distinctly designed with you in mind, meaning no two plans of care are exactly the same.
If you fear that combining codeine and alcohol has elevated to addictive behavior, contact The Recovery Village to get in touch with a caring intake coordinator who will help you identify the best care program for your unique situation.